Hail, Edwards
- When
- April 23, 7:37 AM CST
- Where
- Edwards County, 2.07 mi S of Fellsburg
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 37.790, -99.180
A 250 MB speed max propagated across southwest Kansas and combined with a warm front to produce widespread morning thunderstorms that persisted into the afternoon hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A 250 MB speed max propagated across southwest Kansas and combined with a warm front to produce widespread morning thunderstorms that persisted into the afternoon hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 23, 2:26 AM CST, 5 hours 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 326 AM CDT WED APR 23 2008 .DISCUSSION... DAYS 1-2... THE MAIN FORECAST CHALLENGES ARE HIGH TEMPS TODAY, AREAS OF FOG, AND CHANCES FOR THUNDERSTORMS. A SOUTHERN BRANCH SHORTWAVE TROUGH WILL EJECT NORTHEASTWARD FROM NEW MEXICO INTO WESTERN KANSAS AND OKLAHOMA TODAY BRING A CHANCE FOR THUNDERSTORMS. NOT ALOT OF GROUND HEATING IS EXPECTED SO CAPE FORECAST ONLY AROUND 1000 J/KG AND THIS COULD LIMIT THE SEVERE THREAT. BUT A FEW LARGE HAILERS STILL POSSIBLE. HIGHS TODAY WILL AUGMENTED BY HOW MUCH CLOUD REMAINS AFTER MORNING STRATUS AND POSSIBLE FOG. MET GUIDANCE IS THE COOLEST FOR HIGHS TODAY AROUND 67 WITH FWC LOOKING WAY TOO WARM AND AROUND 78, UNLESS LOTS OF SUNSHINE BREAKS OUT. WILL TREND TOWARD COOLER MET GUIDANCE OF AROUND 70 TO MID 70S WEST. QPF IS FORECAST TO RUN ON AVERAGE FROM .10 TO .40 WITH THE SREF ONLY SHOWING AROUND .15 INCHES OF RAINFALL TOTAL. AS THE SHORTWAVE TROUGH MOVES EAST OF DODGE CITY BY AROUND 7PM TONIGHT, ANY THUNDERSTORMS SHOULD END BY MIDNIGHT. STRATUS IS FORECAST TOO AGAIN DEVELOP OVERNIGHT AND LOWS SHOULD STAY VERY MILD IN THE LOW TO MID 50S NORTH AND WEST TO LOWER 60S SOUTHEAST. ON THURSDAY A WARM FRONT IS FORECAST TO MOVE INTO THE CENTRAL CWA WITH CLEARING SKIES WEST AND WARMING TEMPS INTO THE MID 80S WEST. AN UNSTABLE ATMOSPHERE CONTINUES IN THE EAST CWA WITH HIGHER DEWPOINTS AND WILL CONTINUE THE SMALL POP EAST IN CASE SOMETHING DEVELOPS AND POSSIBLY INTO THURSDAY NIGHT. A STRONG COLD FRONT WILL BRING GOOD NORTHWEST WINDS ON THURSDAY NIGHT WITH MOSTLY CLEAR SKIES. MODELS SUGGEST AN MCS UP IN FAR NORTHWESTERN KANSAS AND NEBRASKA BUT DRY INTO SOUTHWEST KANSAS. THE COLD FRONT SHOULD COME THROUGH AROUND MIDNIGHT WITH NORTHWEST WINDS OF 20 TO 30 MPH. OVERNIGHT LOWS IN THE MID TO UPPER 40S WEST TO MID 50S SOUTHEAST LOOK GOOD. DAYS 3-7... MEDIUM RANGE MODELS IN BETTER AGREEMENT TONIGHT. ONE SHORTWAVE TROUGH WILL MOVE THROUGH THE PLAINS ON FRIDAY, WITH THE SFC FRONT MOVING BY IN THE MORNING AND HIGH PRESSURE BUILDING IN. GOING FORECAST HAD DRYING TREND, AND SAW LITTLE REASON TO CHANGE THIS. ON SATURDAY, ALL THE MODELS BRING ANOTHER SHORTWAVE TROUGH INTO THE PLAINS, WITH A DECENT SFC LOW DEVELOPING AND A FRONT PUSHING DOWN. BOTH THE GFS AND ECMWF SPIT OUT SOME PRECIP WITH THIS FRONT SATURDAY NIGHT, AND THE ENSEMBLES HAVE DECENT PROBABILITIES. BUMPED UP POPS JUST A TAD IN NORTH AND EAST. AFTER THE FRONT PASSES, 850MB TEMPS WILL GET DOWN INTO THE SINGLE DIGITS ON SUNDAY IN OUR EASTERN COUNTIES, SO BUMPED DOWN HIGHS A COUPLE OF DEGREES. CONDITIONS SHOULD BECOME DRIER AND WARMER EARLY NEXT WEEK AS THE UPPER TROUGH MOVES EAST AND WE GET WEAK RIDGING/ZONAL FLOW BETWEEN SYSTEMS. MINOR TWEAKS ELSEWHERE IN THE FORECAST. .AVIATION... EASTERLY FLOW CONTINUES TO BRING MOISTURE INTO WESTERN KS, ALTHOUGH NOT QUITE AS FAST AS PREVIOUSLY EXPECTED. IFR AND LOWER CEILINGS AND VIS SHOULD ARRIVE SHORTLY BEFORE 12Z, ABOUT 2-3 HRS SLOWER THAN PREVIOUS FORECASTS. SOME OF THE STRATUS WILL START MIXING OUT BY AFTERNOON, BUT THERE COULD BE SOME LIMITATIONS TO CEILINGS AND VIS AS SCATTERED SHOWERS AND THUNDERSTORMS MOVE IN. TS ACTIVITY WILL MOVE EASTWARD THROUGHOUT WEDNESDAY NIGHT BUT STRATUS WILL AGAIN FORM BY MORNING. && .PRELIMINARY POINT TEMPS/POPS... DDC 72 58 82 49 / 50 40 20 20 GCK 72 56 83 45 / 40 30 20 20 EHA 76 52 84 45 / 40 30 10 10 LBL 75 56 84 48 / 50 40 10 10 HYS 71 57 79 46 / 50 40 20 30 P28 72 62 81 54 / 60 40 20 30 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN06/26
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 346 AM CDT WED APR 23 2008 KSZ030-031-043>046-061>066-074>081-084>090-241000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 346 AM CDT WED APR 23 2008 /246 AM MDT WED APR 23 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT AN UPPER LEVEL DISTURBANCE WILL MOVE NORTHEASTWARD FROM NEW MEXICO INTO SOUTHWEST AND SOUTH CENTRAL KANSAS TODAY. GOOD MOISTURE WILL CONTINUE TO BE DRAWN NORTHWARD INTO WESTERN KANSAS. THIS WILL GIVE A CHANCE FOR THUNDERSTORMS TODAY...SOME POSSIBLY SEVERE WITH LARGE HAIL. THE STORMS ARE THEN EXPECTED TO END FROM WEST TO EAST BY MIDNIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE FOR MORE THUNDERSTORMS BY THURSDAY AFTERNOON AS A WARM FRONT MOVES INTO SOUTH CENTRAL KANSAS...MAINLY EAST OF AN ASHLAND TO DIGHTON LINE. SOME OF THESE COULD ALSO BECOME SEVERE WITH LARGE HAIL. THERE IS ANOTHER CHANCE FOR THUNDERSTORMS ON SATURDAY NIGHT...HOWEVER IT IS TOO EARLY TO TELL IF THESE WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... WIDESPREAD STORM SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY AND TONIGHT...HOWEVER PLEASE RELAY ANY REPORTS OF LARGE HAIL OR OTHER SEVERE WEATHER. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 06
The Dodge City radar (KDDC), 69 km away, was scanning. The volume nearest the first event began at 13:35 UTC.
30 hail, 1 heavy rain, 1 thunderstorm wind. Local standard time, as filed.
The hail lasted for four minutes.
The observer also had 34 mph winds recorded on his weather station.
Rainfall of 2.48 inches was observed. The rainfall rate during the event was as much as 7 inches per hour.
Most of the hail was dime to nickel sized.
A shed roof was blown off and into two power poles knocking them down. The power lines were draped across the street and an a chain link fence.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, April 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 97423, 97424, 97426, 97428, 97429, 97430, 97431, 97432, 97433, 97434, 97435, 97437, 97438, 97440, 97461, 97442, 97443, 97445, 97446, 97447, 97448, 97449, 97450, 97463, 97451, 97452, 97453, 97455, 97456, 97457, 97458, 97459.